Idaho, 2019High Wind in Idaho, May 26, 2019
May 26, 2019 · NWS OTX · 1 event in 1 county or zone
During the overnight hours of May 25th and into the morning of May 26th a strong north to south pressure gradient formed over north Idaho. While this gradient supported general 15 to 25 mph sustained winds with gusts as high as 37 mph recorded by regional observations, local terrain channeling of these winds produced a small area of uprooted large pine trees resulting in damage to a pair of cars…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the overnight hours of May 25th and into the morning of May 26th a strong north to south pressure gradient formed over north Idaho. While this gradient supported general 15 to 25 mph sustained winds with gusts as high as 37 mph recorded by regional observations, local terrain channeling of these winds produced a small area of uprooted large pine trees resulting in damage to a pair of cars and at least one building near the south end of Priest Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 26, 8:01 AM PST, 59 minutes earlier.
Area forecast discussion, May 26, 8:01 AM PST, 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
901 AM PDT Sun May 26 2019
.SYNOPSIS...
Showers and a few thunderstorms will linger over the Inland
Northwest today before becoming limited to mainly the
mountains on Memorial Day. Windy conditions are also expected
Sunday over portions of North Idaho, the northern mountains and
the Columbia Basin. Next week the region will warm up to above
normal. Afternoon showers and possible thunder over the Idaho
Panhandle and northern mountains. The rest of the region will
remain fairly dry.
&&
.DISCUSSION...
Updated the forecast to adjust chances of showers, thunderstorms,
and sky cover to the latest trends.
Dang
This morning through Monday evening:
A area of troughing drags through the region from an upper level
low moving south into Northern California. Generally, the high
resolution model guidance is in good agreement with the NAM
handedly showing the best progression on the pcpn field moving
west across eastern Washington at this time. This was not the case
earlier when model guidance had difficulty handling the timing
and placement of the current batch of showers. POPs were increased
slightly across the eastern Cascades to better verify the upslope
of the moisture into that region. Most shower activity should
push west out of the CWA by this early evening with the
possibility of only a few light showers lingering later along the
higher elevations of the Cascades. PCPN over most locations across
eastern Washington and the northern Panhandle will be less than a
.10 inch, but some locations over the Cascades could see values
ranging .25 to .50 inches. The upper trough should quickly fill as
it continues west through the Cascades. A threat of thunderstorms
is still a possibility across the central ID Panhandle, the L-C
valley, and the Camas Prairie this afternoon into the early
evening. Surface cape will range from 800-1600 J/KG for those
locations. The is low confidence, however, with regards to exact
locations and intensity of convection developing over the area.
That said, there remains the real possibility of some storms
producing locally heavy precipitation and small hail. A repeat
Monday of this thunderstorm activity is a real possibility as
well, but should be more isolated and of a lesser intensity.
The combination of higher pressure north over Canada and a tightening
of the local pressure gradients, as will as terrain channeling of
winds through the Purcell trench from Sandpoint to Coeur d'Alene
will create the conditions for a sustained surface wind of 20-30
MPH with gusts ranging 40-45 MPH. Higher sustained wind and gusts
will occur at higher, more exposed, elevations as a 40-50kt low
level jet in and around 850mb continues to run from northern Idaho
westward across northeastern Washington through this morning into
the afternoon. 850mb winds of 25-35 kts across the Columbia Basin
and Spokane area will bring breezy to locally windy conditions
today as daytime mixing develops later in the morning. /aky
Monday Night...The upper level low will Shift to the south, while
high pressure begins to nose in from the west Monday night.
Wraparound moisture will make it up as far north as the Blue
mountains, the Camas Prairie, and up into southern Shoshone
county. Combine the moisture with up-sloping flow and conditional
instability and the stage will be set for a good chance of showers
and thunderstorms through at least sunset. Precipitation should
come to an end before midnight. A quick tenth to two tenths could
fall as the thunderstorms move through the area. Further to the
north conditions will be dry with variable clouds.
Tuesday...Weak high pressure will build into the region on Tuesday.
Afternoon heating will create an unstable environment and with
lingering moisture some late afternoon showers and possible
thunderstorms will be possible, mainly along the Cascade crest.
There will be a possibility for showers and thunderstorms over the
Blue mountains as well but confidence is pretty low. Temperatures
will increase 4-5 degrees with afternoon highs in the 80s.
Wednesday and Thursday...Models are in good agreement that a short
wave will under cut the ridge Wednesday night and Thursday. There
isn't a lot moisture to work with as the wave moves through, but
afternoon convection will be possible. For Wednesday the chances
for showers is relatively low as the wave gets hung up near the
Cascade crest. On Thursday afternoon the wave tracks across the
region and this will bring increased chances for afternoon showers
and thunderstorms, but again mainly in the mountains.
Temperatures will peak on Thursday with temperatures in the 80s.
Friday through Sunday...Westerly flow Friday and Saturday will
give way to a Pacific storm system on Sunday. This is pretty far
out in the forecast and likely the timing will changes over the
next few days. For now the forecast will be mainly dry Friday and
Saturday with a low end chance for a few mountain showers on
Saturday. Sunday looks like there will be a better chance for
showers, at least for now. Temperatures will cool off a few
degrees Friday and Saturday, then show a 4-6 degree cool down on
Sunday if the cold front indeed comes through the area. Tobin
&&
.AVIATION...
12Z TAFS: A number of disturbances pinwheeling east to west
over the aviation area will allow for clusters of showers and
possible thunderstorms through 02z. Greatest risk for thunder will
be vcnty KPUW/KLWS however...seeing some trends in the newer HRRR model
of thunder potential expanding further north toward KGEG-KMWH btwn
19-00z. This carries low confidence due to incr northeast winds
today. The strongest corridor of winds will be from KSZT/KCOE to Grand
Coulee which will feature potential for wind gusts of 30-45 mph. Northerly
winds will also be gusty around KOMK. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 67 48 75 50 80 52 / 40 10 10 10 0 0
Coeur d'Alene 66 48 75 49 80 52 / 40 0 10 0 0 0
Pullman 69 45 70 48 75 51 / 50 20 50 20 10 0
Lewiston 76 53 76 55 81 57 / 60 30 60 40 10 0
Colville 73 40 83 43 89 46 / 80 10 0 0 0 0
Sandpoint 64 48 75 50 80 52 / 50 10 10 0 0 0
Kellogg 64 48 71 50 77 52 / 30 0 20 10 10 0
Moses Lake 74 51 82 53 87 55 / 70 20 0 10 0 0
Wenatchee 67 53 79 57 84 57 / 90 20 10 10 0 0
Omak 70 49 80 53 85 55 / 90 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 8 PM PDT this evening for Coeur d'Alene Area-
Northern Panhandle.
WA...Wind Advisory until 8 PM PDT this evening for Northeast
Mountains-Okanogan Highlands-Spokane Area-Upper Columbia
Basin.
&&Hazardous weather outlook, May 26, 4:36 AM PST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
536 AM PDT Sun May 26 2019
IDZ003-004-026-027-WAZ031>033-271245-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
536 AM PDT Sun May 26 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Afternoon thunderstorms will be possible this afternoon over
portions of Southeastern Washington and North Central Idaho. Any
storms developing will be capable of brief heavy downpours, small
hail, and gusty winds.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Afternoon thunderstorms will again develop on Memorial day
afternoon over portions of Southeastern Washington and North
Central Idaho. Any storms developing will be capable of brief
heavy downpours, small hail, and gusty winds. From day three
through seven no hazardous weather is expected at this time.
IDZ001-002-WAZ034>037-271245-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
536 AM PDT Sun May 26 2019
This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Gusty northeast winds will continue today with wind gusts of 30 to 40 mph
possible with higher gusts on exposed ridgetops. Area lakes will become
choppy. Minor tree damage and isolated power outages are possible.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
WAZ038-041>044-271245-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
536 AM PDT Sun May 26 2019
This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
High Wind, Northern Panhandle
- When
- May 26, 9:00 AM PST to 9:30 AM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Three large trees were uprooted at the southern end of Priest lake by locally strong winds during the morning of May 26th. The trees crushed an SUV and damaged a pickup truck as well as heavily damaging a shed with minor roof damage to the adjacent house. This was a very localized event and probably the result of terrain channeling between nearby mountains.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Texas, May 26, 20192 deaths · 2 events
- Tornadoes and Hail in New Mexico, May 26, 2019$2.3 million · EF2 · 41 events
- Tornadoes in Texas, May 26, 2019$300,000 · EF2 · 4 events
- Rip Current in North Carolina, May 26, 20191 death · 1 event
- Flash Flooding and Flooding in South Dakota, May 26 to 28, 2019$2.4 million · 7 events
- Tornadoes and Damaging Winds in Kansas, May 26, 2019$120,000 · EF1 · 31 events
- Tornado and Flash Flood in Nebraska, May 26 to 27, 2019$125,000 · EF1 · 2 events
- Hail and Damaging Winds in West Virginia, May 26, 2019$84,000 · 2 in hail · 24 events
- Damaging Winds in Kentucky, May 26, 2019$204,000 · 78 kt wind · 3 events
- Damaging Winds in Indiana, May 26, 2019$97,000 · 57 kt wind · 12 events
- Tornado and Flash Flooding in Kansas, May 26, 2019$42,000 · EF0 · 18 events
- Flash Flooding and Flooding in Kansas, May 26 to 27, 20191.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818397.